Hypoglycaemia: the neglected complication

Adapted from Hypoglycaemia: the neglected complication by Sanay Kalra et al.

Indian J Endocrinol Metab. 2013 Sep-Oct; 17(5): 819-834

Hypoglycaemia is an important complication of glucose lowering therapy in patients with diabetes mellitus. Attempts made at intensive glycaemic control invariably increases the risk of hypoglycaemia. A six fold increase in deaths due to diabetes has been found in patients with severe hypoglycaemia compared to those not experiencing severe hypoglycaemia.

Repeated episodes can lead to hypoglycaemia unawareness. Complications  of hypoglycaemia include stroke, heart attacks, cognitive dysfunction, retinal cell death and loss of vision. Apart from this there are the effects on quality of life regarding sleep, driving, employment, exercise and travel.

To maintain good glycaemic control, minimize the risk of hypoglycaemia and thereby prevent complications, there are steps that need to be taken: recognise risk factors for hypoglycaemia, use appropriate self monitoring of blood sugar, select treatment regimens that have little or no risk of incurring hypoglycaemia and teach health care professionals and patients how to avoid hypoglycaemia.

Although the DCCT showed that complications were reduced when blood sugars were brought under a HbA1C of 7%, other trials have noted a three fold risk of hypoglycaemia when the level is reduced under 6.5%. This tends to negate any improvements in long term complications.

Insulin users are most at risk. Those who have had diabetes for more than 15 years are particularly at risk. The DARTS study showed that the risk of severe hypoglycaemia was 7.1% for type one patients, 7.3% for type two patients and 0.8% for type twos on sulphonylureas. This causes increased cost for their healthcare as hospitalisation for around a week is needed in the average case.

The majority of hypos are due to medications but there are other potential causes such as: pancreatic or islet cell tumours, dietary toxins, alcohol, stress, infections, sepsis, starvation and excessive exercise.

In diabetics not eating enough food was the most common cause. Others were physical exercise, insulin miscalculation, stress, overtreating a high blood sugar, and impaired glycaemic awareness.

Nocturnal hypoglycaemia is seen in half of diabetic children, particularly under the age of 7. Dead in bed syndrome causes 5-6% of all deaths in type one youngsters.  Contributory factors are increased exercise that day or delayed meals.

In type two patients additional causative factors are alcohol ingestion and liver disease and duration of insulin over ten years. As in type ones there tends to be more hypoglycaemic unawareness as the person ages. In type twos  there is a 9 fold increase in deaths in those with hypoglycaemic unawareness.

Severe hypos in elderly patients increase the risk of dementia, functional brain failure and cerebellar ataxia. There are clear signs of neuronal death in specific brain areas at post mortem in these patients and a history of fits make these more extensive.

Hypos in elderly patients promote cardiac ischaemia. Arrhythmias are more likely due to catecholamine release during hypos. Prolonged QT intervals lead to increased heart rate, fibrillation and sudden cardiac death.  Inflammatory cytokines are released during hypos, abnormalities of platelet function and the fibrinolytic system occur.

Hypos can cause double vision, blurred vision and dimness of vision.  Blindness can occur due to retinal cell death.

Recurrent hypos make people feel powerless, anxious and depressed. Acute hypos cause mood swings, irritability, stubbornness and depression.  Quality of life scores are worse in patients with recurrent hypos.

Driving ability is affected by hypos. The affected driver can inadvertently cross lanes and speed and generally drive worse.

Hypos at night may be recognised by sleep disturbance, morning headaches, chronic fatigue and mood changes. In young children fits and bed wetting may occur.

Hypos at work can be awkward, embarrassing and frightening. Hypos are particularly dangerous for those who work at heights, underwater, on railway tracks, oil rigs, coal mines, handling hot metals or heavy machines.

Expert medical advice and planned action counselling can help workers. So can self blood glucose testing, healthy food options in canteens, flexible meal times, arrangements to carry and use emergency glucose/sugar, storage and disposal sites for medications and sharps, and time off for medical appointments. Work time and productivity due to hypos can be reduced and nocturnal hypos can also have a knock on effect the next day.

Hypos in children tend to be increased in summer months when they are more active. In adults, intense prolonged exercise following an episode of recent severe hypoglycaemia can damage skeletal muscle and the liver and can cause severe neurological symptoms.

Travelling long distances, particularly over times zones can cause insomnia, tiredness, stress, reduced appetite, nocturia,  gastric disturbance, muscle aching and headaches. Psychological symptoms include low mood, irritability, apathy, malaise, poor concentration. These deficits in both physical and mental performance can profoundly affect decision making.

The fear of hypos can affect patients more profoundly than the fear of long term complications.  Withholding of insulin can occur. Sometimes patients refuse to start it when they need it and sometimes they miss out their doses.

About 30% of type one patients are affected by hypoglycaemia unawareness and under 10% of type two patients are thus affected. Duration of insulin use is the main common factor.

Educating patients about how to detect, treat and prevent hypoglycaemia must be understandable to the patient and their family.

In 2013 the ADA recommended that insulin users test their blood sugars 6-8 times a day.

Basal insulin needs to be matched to the patients needs. If hypos persist, particularly overnight, switching to pump therapy may help.

Newer diabetic medications, which do not cause low blood sugars such as the gliptans and gliflozins, may be preferable in type two patients who have multiple co-morbidities, are elderly,  who live alone, are at high risk of falls, and who have hypoglycaemia unawareness or who otherwise could not effectively deal with a hypo.